Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 25, NWS El Paso, TX

July 10, 2003Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 10, 2003, 2:00 PM MDT for Otero County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2003, 2:00 PM MDT (20:00 UTC)
Expired
Jul 10, 2003, 2:30 PM MDT
In force
30 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2003-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2003-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2336 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 102000
SVRELP
NMC035-102030-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
158 PM MDT THU JUL 10 2003

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL OTERO COUNTY IN NEW MEXICO
  INCLUDING THE CITIES OF...HOLLOMAN AFB...ALAMOGORDO...AND COMMUNITIES 
SOUTH ALONG HIGHWAY 54.

* UNTIL 230 PM MDT

* AT 151 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM 5 MILES SOUTH OF ALOMOGORDO WITH LITTLE MOVEMENT. 

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE REMAIN NEARLY STATIONARY 
WITH A SLOW DRIFT TO THE SOUTHWEST. 

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3257 10612 3253 10574 3303 10559 3311 10620

$$

BIRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:46 AM MDT, 11 hours 14 minutes earlier.

Area forecast discussion, Jul 10, 2:46 AM MDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
214 AM MDT THU JUL 10 2003

SYNOPSIS...
HIGH PRESSURE ALOFT WILL CONTINUE OVER NORTHWEST ARIZONA TODAY AND
FRIDAY. WITH THE MOISTURE AVAILABLE AND LOW LEVELS AND THE HIGH FAR
ENOUGH WEST OF THE AREA SOME THUNDERSTORMS WILL DEVELOP ACROSS THE
BORDERLAND LATE THIS AFTERNOON AND TONIGHT AND BE REPEATED AGAIN ON
FRIDAY. THE HIGH MOVES EAST A BIT OVER THE WEEKEND AND WILL SUPPRESS
SOME OF THE THUNDERSTORMS BUT STILL LOOK FOR ISOLATED THUNDERSTORMS
ON INTO NEXT WEEK...MOSTLY OVER  MOUNTAINS.

DISCUSSION...
MODELS CONTINUE TO SHOW HIGH CENTER DRIFTING WEST INTO NORTHWEST
ARIZONA. THE MODELS...ESPECIALLY THE ETA...SHOW WEAK ENERGY COMING
DOWN THE FRONT SIDE OF THE HIGH IN THE NORTHERLY FLOW. LOOK AT WV
IMAGERY ALSO SHOWS POSSIBLE WEAK VORT CENTERS OVER NORTH CENTRAL NEW
MEXICO AND WEST CENTRAL NEW MEXICO. LOW LEVEL MOISTURE CONTINUES TO
BE PRESENT AND COOLING ALOFT WILL INCREASE LAPSE RATES AND BREAK MOST
OF THE CAPPING. ETA/MESOETA SHOWING GOOD CAPE VALUES...LIS...KIS...
ESPECIALLY CONCENTRATED ALONG THE NORTHERN CWA. WITH PWS ABOUT 125%
OF NORMAL ACROSS MUCH OF THE NORTH AND EAST THE POTENTIAL FOR LOCAL
HEAVY RAINS EXISTS TODAY. ALSO ETA PROG SOUNDINGS FOR THIS AFTERNOON
ALONG WITH WINDEX NUMBERS SHOW STRONG WIND POTENTIAL. GOOD SHEER WITH
VEERING NOT EXISTING BUT DECENT SHEER WITH BACKING WINDS COULD STILL
DEVELOP ISOLATED SUPERCELLS. WILL PUT SOME STRONGER WORDING IN ZONES
(UP NORTH ANYWAY).

FRIDAY STILL LOOKS LIKE DECENT DAY FOR THUNDERSTORMS THOUGH NOT AS
MUCH AS TODAY. ETA AND GFS DIVERGE ON FRIDAY WITH ETA APPARENTLY
STARTING TO DRY THE SOUTHERN CWA OUT AT LOW LEVELS WITH SOUTH WINDS
OUT OF MEXICO. GFS STILL HANGS ON TO MORE MOISTURE SO WILL NOT PUT
TOO MUCH SPATIAL RESOLUTION IN. FOR SATURDAY THROUGH WEDNESDAY GFS
SHOWS HIGH DRIFTING BACK CLOSER TO CWA BUT H5 TEMPS STAY A LITTLE
COOLER THAN WHAT THEY WERE THE PAST TWO DAYS SO WILL BROAD BRUSH THE
ZONES WITH LOW POP THUNDERSTORMS.

LONGER RANGE OF INTEREST...GFS ACTUALLY SHOWS T.S. CLAUDETTE DRIVING
INTO SOUTHERN TEXAS MID TO LATE WEEK BEFORE STRONG HIGH DEFLECTS IT
FURTHER SOUTH INTO MEXICO. ECMWF KEEPS THE TRACK FURTHER SOUTH INTO
MEXICO THE ENTIRE TIME.

PRELIMINARY NUMBERS...

EL PASO               UU 099/073 097/072 099 02020
ALAMOGORDO            UU 101/070 099/070 099 03020
LAS CRUCES            UU 100/069 099/069 100 02020
CLOUDCROFT            UU 073/048 074/047 076 23222
TRUTH OR CONSEQUENCES UU 101/069 098/069 101 03120
SILVER CITY           UU 095/061 091/060 093 23220
DEMING                UU 103/068 098/068 101 03020
LORDSBURG             UU 102/068 099/068 100 03020
SIERRA BLANCA         UU 097/068 095/068 096 01020

.ELP...NONE

17 HEFNER
Hazardous weather outlook, Jul 10, 10:57 AM MDT, 3 hours 3 minutes before
NMZ022>025-030>032-TXZ055-056-082030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 PM MDT THU JUL 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...TODAY

AFTERNOON MOUNTAIN THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP
TODAY. THE FIRST ACTIVITY SHOULD BE OVER THE SOUTHERN SACRAMENTO
MOUNTAINS AND BLACK RANGE. A LITTLE ADDED MOISTURE TO THE ATMOSPHERE
OVER FAR WEST TEXAS AND SOUTHERN NEW MEXICO AND SLIGHTLY COOLER
TEMPERATURES ALOFT WILL ADD TO THE AFTERNOON INSTABILITY. THUS
THUNDERSTORM ACTIVITY IS EXPECTED TO INCREASE OVER PREVIOUS DAYS. A
WEAK DISTURBANCE IS ALSO TRACKING FROM NORTH TO SOUTH OVER THE AREA
AND SHOULD HELP IN PRODUCING ISOLATED STORMS TONIGHT.

A FEW STORM MAY BECOME STRONG TO SEVERE. THUNDERSTORM CONCERNS TODAY
ARE FOR HAIL POSSIBLE OVER 3/4 INCH IN SIZE AND GUSTS OF OVER 50
MPH.

.DAYS TWO THROUGH SEVEN...

CONTINUE ISOLATED AFTERNOON AND EVENING THUNDERSTORMS FOR FRIDAY AND
SATURDAY ACROSS THE ENTIRE AREA. SUNDAY THE WEST LOOKS TO DRY OUT
AND DIMINISH STORM CHANCES OVER THE GILA AND BOOTHEEL. THURSDAY
ADDITIONAL MOISTURE COULD WORK INTO THE AREA AS THE REMNANTS OF A
TROPICAL SYSTEM MAY TRACK WEST TOWARD THE AREA ACROSS NORTHERN
MEXICO.

PLEASE REPORT ANY OBSERVED HAZARDOUS WEATHER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BIRD

In the hours before

Special weather statement, Jul 10, 1:40 PM MDT, 20 minutes before
NMZ022>025-030>032-TXZ055-056-102045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
140 PM MDT THU JUL 10 2003

...STRONG THUNDERSTORMS OVER AREA MOUNTAIN AND ADJACENT LOWLANDS...

AT 145 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A CLUSTER
OF STRONG THUNDERSTORMS OVER THE SOUTHERN SACRAMENTO MOUNTAINS AND
LOWLANDS TO THE SOUTHWEST...AND OVER THE BLACK RANGE AND SOUTHEAST GILA
REGION.

IN OTERO COUNTY STRONG STORMS WERE ORIENTED IN A NORTH TO SOUTH LINE
FROM SOUTH OF RUIDOSO TO JUST NORTH OF OROGRANDE.  THESE STORMS
EXTENDED THROUGH ALAMOGORDO AND WERE MOVING TO THE SOUTH.

IN GRANT COUNTY STRONG STORMS WERE OVER MIMBRES EXTENDING NORTHWEST
TOWARDS LAKE ROBERTS. THESE STORMS WERE MOVING SOUTHWEST TOWARD FT.
BAYARD...SILVER CITY...AND HURLEY.

THESE STORM ARE LIKELY TO PRODUCE SMALL TO MEDIUM SIZED HAIL...HEAVY
RAIN...AND GUSTY WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:04 PM MDTSevere Thunderstorm WarningEPZOtero56 min
Jul 10, 3:59 PM MDTSevere Thunderstorm WarningEPZGrant, Luna46 min
Jul 10, 4:03 PM MDTSevere Thunderstorm WarningEPZGrant, Luna42 min
Jul 10, 4:22 PM MDTSevere Thunderstorm WarningEPZSierra38 min
Jul 10, 5:02 PM MDTSevere Thunderstorm WarningEPZLuna, Sierra43 min
Jul 10, 5:46 PM MDTSevere Thunderstorm WarningEPZLuna44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.